North Carolina, 2006

Flash Flood in North Carolina, August 31, 2006

August 31, 2006 · NWS ILM · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 31, 10:30 PM EST, 40 minutes earlier.

Area forecast discussion, Aug 31, 10:30 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1130 PM EDT THU AUG 31 2006

.SHORT TERM /OVERNIGHT/...
ERNESTO HAS GENERATED SIGNIFICANT RAINFALL ACROSS THE CAPE FEAR
REGION. KLTX STP INDICATES LARGE AREA OF 6+ INCHES WITH 10-12 INCH
AMOUNTS ACROSS NORTHERN BRUNSWICK COUNTY. ERNESTO IS NEARING THE
BRUNSWICK COUNTY COAST AND ADDITIONAL 4-8 INCH RAINFALL WITH LOCALLY
HIGHER AMOUNTS ARE POSSIBLE ACROSS THE CAPE FEAR REGION IN THE AREA
OF STRONG CONVERGENCE JUST NORTH OF ERNESTO. BACK EDGE OF THE RAIN
EXTENDS FROM DILLON TO GEORGETOWN COUNTIES. HAVE DECIDED TO DROP THE
FLOOD WATCH FOR A PORTION OF THE COUNTY WARNING AREA...AND EXTEND IT
THROUGH THE EARLY MORNING HOURS FOR THE NORTHEAST ZONES. STRONG WIND
GUSTS REPORTED ON THE LOCAL MESONET AND COASTAL STATIONS. MADE
SEVERAL ADJUSTMENTS TO THE GRIDS TO ACCOUNT FOR THE INITIAL
CONDITIONS.

&&

.AVIATION...
TROPICAL STORM CONDITIONS WILL CONTINUE OVER COASTAL STATIONS
THROUGH 05Z...WITH CONDITIONS IMPROVING FROM SOUTH TO NORTH AFTER
THAT. CEILINGS WILL LIKELY REMAIN MVFR TO IFR OVER MOST AREAS
THROUGH MOST OF THE FORECAST PERIOD...AS LOW LEVEL MOISTURE HANGS IN
THERE EVEN AFTER ERNESTO EXITS TO THE NORTH. NORTHEAST WINDS WILL
GUST NEAR 40 KTS ALONG THE COAST THROUGH 03Z...WITH SOME GUSTS
APPROACHING 50 KTS AT ILM. WINDS WILL SLOWLY DIMINISH AND SHIFT TO
THE NORTHWEST OVER MYR AND CRE FIRST...WITH MAINLY WESTERLY WINDS
GUSTING TO 25 KTS OVER ALL TERMINALS BY 12Z. WEST SOUTHWEST WINDS IN
STORE FOR FRIDAY...GUSTING OVER 20 KTS OCCASIONALLY AS GRADIENT WILL
STILL BE PRETTY TIGHT. CEILINGS WILL HOVER AROUND 2000 FT...WITH
CONDITIONS FINALLY GOING VFR FRIDAY AFTERNOON.

&&

.MARINE...
ERNESTO IS ABOUT TO MAKE LANDFALL JUST WEST OF CAPE FEAR. 41013 HAS
BEEN REPORTING WIND GUSTS APPROACHING 60 KT. GIVEN THAT SEAS ARE
RUNNING 20 TO 22 FT...THE REPORTED GUSTS ARE LIKELY CLOSE TO SURFACE
WINDS. CONDITIONS WILL REMAIN POOR OVERNIGHT THEN SLOWLY BEGIN TO
IMPROVE FRIDAY MORNING. ONLY CHANGES TO CWF OVERNIGHT WILL BE TO
TWEAK REMAINDER OF OVERNIGHT FORECAST AND INCORPORATE LATEST DATA
FROM NHC AT 11 PM.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH FOR NCZ087-096-097-099>101 UNTIL 5 AM EDT FRI.
  ...HURRICANE WATCH FOR NCZ097-100-101.
  ...TROPICAL STORM WARNING FOR NCZ097-100-101.
  ...WIND ADVISORY FOR NCZ096-099 UNTIL 5 AM FRIDAY. SC...FLOOD
WATCH FOR SCZ024-033-034 UNTIL 5 AM EDT FRI.
  ...HURRICANE WATCH FOR SCZ034-046.
  ...TROPICAL STORM WARNING FOR SCZ034-046.
MARINE...HURRICANE WATCH FOR AMZ250-252-254-256.
  ...TROPICAL STORM WARNING FOR AMZ250-252-254-256.

&&

SHORT TERM...SRP
AVIATION...DL
MARINE...III
Hazardous weather outlook, Aug 31, 11:01 PM EST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1201 AM EDT FRI SEP 1 2006

NCZ097-100-101-020415-
PENDER-BRUNSWICK-NEW HANOVER-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. IN
ADDITION...A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE
ALSO EXPECTED...ESPECIALLY NEAR THE COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

SCZ034-020415-
HORRY-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT. IN
ADDITION...A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE NORTH OF THE AREA TONIGHT. THE HEAVY RAINFALL
WILL GRADUALLY COME TO AN END DURING THE OVERNIGHT. IN THE
MEANTIME...WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS
ARE ALSO EXPECTED...ESPECIALLY NEAR THE COAST...BUT WILL BE
DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ096-099-020415-
BLADEN-COLUMBUS-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA.

.DAY ONE...TONIGHT

A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT. IN ADDITION...A
FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. WIDESPREAD FLOODING IS EXPECTED. STRONG WINDS GUSTS ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

NCZ087-SCZ024-033-020415-
ROBESON-DILLON-MARION-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT

A FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT.

ERNESTO WILL MOVE ACROSS THE AREA TONIGHT RESULTING IN VERY HEAVY
RAINFALL. FLOODING IS POSSIBLE. STRONG WINDS GUSTS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ADVISED TO REPORT DAMAGE...STRONG WIND GUSTS AND ANY
OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE.

SCZ017-023-032-039-020415-
MARLBORO-DARLINGTON-FLORENCE-WILLIAMSBURG-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

THE MAIN RAIN BANDS ASSOCIATED WITH ERNESTO WILL REMAIN JUST EAST
OF THE AREA DURING THE OVERNIGHT...HOWEVER SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE STILL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SCZ046-020415-
GEORGETOWN-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT.

ERNESTO WILL MOVE FARTHER NORTH OF THE AREA OVERNIGHT. THE MAIN
RAIN BANDS ASSOCIATED WITH ERNESTO WILL REMAIN JUST EAST AND NORTHEAST
OF THE AREA DURING THE OVERNIGHT...HOWEVER SCATTERED SHOWERS AND A
FEW THUNDERSTORMS ARE STILL POSSIBLE. STRONG WINDS GUSTS ARE ALSO
EXPECTED...ESPECIALLY NEAR THE COAST...BUT WILL BE DIMINISHING
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-020415-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1201 AM EDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TONIGHT

A TROPICAL STORM WARNING AND HURRICANE WATCH REMAIN IN EFFECT.

ERNESTO WILL GRADUALLY MOVE NORTH OF THE WATERS AS IT MOVES ACROSS
EASTERN NORTH CAROLINA OVERNIGHT. IN THE MEANTIME...HAZARDOUS
MARITIME CONDITIONS WILL CONTINUE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Local storm report, Aug 31, 7:41 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
841 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            SURFSIDE BEACH          33.61N 78.98W
08/31/2006                   HORRY              SC   EMERGENCY MNGR

            WACCAMAW RD FLOODED.

&&

PFAFF
Local storm report, Aug 31, 7:49 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
849 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLOOD            RIEGELWOOD              34.33N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            REPORTS OF WIDESPREAD FLOODING IN THE DELCO/RIEGELWOOD
            AREA. FLOODING ALSO REPORTED ON LIVINGSTON RD AND CHAPEL
            ROAD.

&&

PFAFF
Local storm report, Aug 31, 8:08 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
908 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED COUNTY WIDE.

&&

PFAFF
Local storm report, Aug 31, 10:05 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1105 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     FLOOD            3 W TOPSAIL BEACH       34.37N 77.68W
08/31/2006                   PENDER             NC   DEPT OF HIGHWAYS

            US 17 IMPASSABLE

1027 PM     FLASH FLOOD      3 N WINNABOW            34.19N 78.10W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            US 17 SB LANE IMPASSABLE NEAR BRIDLE WAY

1040 PM     FLASH FLOOD      LELAND                  34.24N 78.05W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            OLD FAYETTEVILLE ROAD IS WASHING OVER NEAR NORTH
            BRUNSWICK HIGH SCHOOL

1059 PM     FLASH FLOOD      2 SW SHALLOTTE          33.96N 78.41W
08/31/2006                   BRUNSWICK          NC   EMERGENCY MNGR

            US 17 IMPASSABLE AT OLD SHALLOTTE ROAD

&&

CAROPOLO/STEVE
Local storm report, Aug 31, 10:21 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1121 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1119 PM     FLASH FLOOD      WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   EMERGENCY MNGR

            HEWLETT CREEK OVERFLOWING ITS BANKS ACROSS BEASLEY ROAD.
            ROAD IMPASSABLE

1119 PM     FLASH FLOOD      WILMINGTON              34.21N 77.91W
08/31/2006                   NEW HANOVER        NC   EMERGENCY MNGR

            BURNT MILL CREEK OVERFLOWING ITS BANKS ONTO PRINCESS
            PLACE...ROAD IMPASSABLE

&&

MAC/RAS
Local storm report, Aug 31, 10:28 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1128 PM EDT THU AUG 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 PM     FLASH FLOOD      1 N RIEGELWOOD          34.34N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            HIGHWAY 87 FLOODING AS POND/CREEK OVERFLOWING.

1124 PM     FLASH FLOOD      RIEGELWOOD              34.33N 78.23W
08/31/2006                   COLUMBUS           NC   EMERGENCY MNGR

            WACCAMAW STREET CLOSED DUE TO LAKE OVERFLOWING ITS BANK

&&

MAC/RAS

The radar

The Wilmington radar (KLTX), 77 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pender

When
August 31, 11:10 PM EST to 11:59 PM EST
Where
Pender County, 4 mi W of Hampstead
Reported by
EMERGENCY MANAGER
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Hwy 210 was impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533449.